Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2015, 3:19 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2015, 3:19 PM EDT (19:19 UTC)
- Expired
- Jun 8, 2015, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:33 PM EDT | TSTM WND DMG | 2 Sw Northwest Smith Mo, VA | 2 TREES DOWN ALONG HARDY RD |
| Jun 8, 3:35 PM EDT | TSTM WND DMG | 4 Nnw Ferrum, VA | ONE TREE DOWN ON BLEAK HILL LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS51 KRNK 081919
SVRRNK
VAC019-067-143-082015-
/O.NEW.KRNK.SV.W.0028.150608T1919Z-150608T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT MON JUN 8 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 316 PM EDT...A LINE OF STORMS WERE FROM BURNT CHIMNEY
TO FERRUM...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BOONES MILL...
PENHOOK...
HUDDLESTON...
AND FERRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3692 8009 3713 7997 3728 7949 3709 7942
3706 7944 3706 7941 3697 7938 3683 7998
TIME...MOT...LOC 1916Z 254DEG 14KT 3707 7985
HAIL...1.00IN
WIND...60MPH
$$
PM2 follow-up statements
673
WWUS51 KRNK 081948
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT MON JUN 8 2015
VAC019-067-143-082015-
/O.CON.KRNK.SV.W.0028.000000T0000Z-150608T2015Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
348 PM EDT MON JUN 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR ORTHWESTERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...
AT 346 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SMITH
MOUNTAIN LAKE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
HUDDLESTON...
SYDNORSVILLE...
AND MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. STAY AWAY FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3698 7995 3703 7994 3728 7949 3709 7942
3706 7944 3706 7941 3697 7938 3686 7985
TIME...MOT...LOC 1946Z 266DEG 16KT 3706 7966
HAIL...0.75IN
WIND...60MPH
$$
11747
WWUS51 KRNK 082012
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT MON JUN 8 2015
VAC019-067-143-082021-
/O.EXP.KRNK.SV.W.0028.000000T0000Z-150608T2015Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
412 PM EDT MON JUN 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD
COUNTIES WILL EXPIRE AT 415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM AND MAY BE HAZARD OVER THE EASTERN END OF SMITH
MOUNTAIN LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3698 7995 3703 7994 3728 7949 3709 7942
3706 7944 3706 7941 3697 7938 3686 7985
TIME...MOT...LOC 2009Z 254DEG 14KT 3706 7966
$$
ASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 8, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT MON JUN 8 2015 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY. THIS WILL GENERATE STRONG THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE FRONT WILL WASH OUT TO OUR SOUTH AND REMAIN CLOSE ENOUGH TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST FOR TUESDAY. HIGH PRESSURE WILL THEN BUILD IN WITH FAIR WEATHER FOR THE MIDDLE OF THE WEEK...AND MARK THE START OF A WARMING TREND WITH HOT SUMMERLIKE WEATHER EXPECTED ACROSS THE REGION BY FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 300 PM EDT MONDAY... QUICK UPDATE TO ADD DAMAGING WINDS AND LARGE HAIL WHERE SVR TSTM WATCH IS IN EFFECT OVER SE WV INTO ALLEGHANYS/FAR SW VA. NO OTHER MAJOR CHANGES TO THE FORECAST THRU THIS AFTERNOON. PREVIOUS DISCUSSION... NOW SEEING CONVECTION FIRING FROM FAR SW VA/NW NC MTNS NE INTO THE NRV. THIS LINES UP WELL WITH PREVIOUS FORECAST. MADE ADJUSTMENTS OVERALL TO FOLLOW LATEST HRRR AND TRENDS SUGGESTING STORMS WILL ERUPT OVER MOST OF THE BLUE RIDGE AND NEARBY THEN TAKE OFF TOWARD THE NE IN THE MEAN SW FLOW OF 20-25KTS INTO THE PIEDMONT BY 2-4PM. FURTHER WEST...SECONDARY AREA OF LIFT AHEAD OF FRONT WITH BETTER POOLING OF MOISTURE AND INSTABILITY WILL START TO FIRE THIS AFTERNOON AS WELL WITH MOST ORGANIZED CONVECTION HOLDING OFF TIL AFTER 3-4PM. STILL LOOKS LIKE LATE AFTERNOON/EVENING FOR MODEST LIFT ARRIVES INTO THE WV MTNS. ADJUSTMENTS ALSO MADE TO OTHER WX ELEMENTS. TEMPS WILL BE WARM TODAY OUTSIDE OF ANY RAIN...WITH MID 80S COMMON...AND SOME UPPER 80S NOT OUT OF THE QUESTION IN THE URBAN AREAS OF ROANOKE/LYH/DAN. SW WINDS WILL BE BREEZY AT TIMES WHICH SHOULD ALLEVIATE THE HEAT SOMEWHAT. PREVIOUS DISCUSSION FROM EARLY MORNING... MODEL GUIDANCE DEPICTION OF THE SCENARIO FOR TODAY HAS NOT CHANGED APPRECIABLY DURING THE LAST SEVERAL RUNS. THIS WILL HAVE AN UPPER TROF DIGGING INTO THE EASTERN US AND DRIVING A SURFACE LOW WELL TO OUR NORTH ACROSS SOUTHERN CANADA. A WEAK COLD FRONT EXTENDS BACK FROM THE LOW THROUGH THE OHIO AND MID MISSISSIPPI VALLEYS AND THIS WILL MOVE THROUGH OUR AREA TONIGHT. CONDITIONS AHEAD OF THE FRONT WILL REMAIN MODERATELY UNSTABLE WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1500J/KG AND THIS WILL EASILY BE ENOUGH TO SUPPORT CONVECTION. THE QUESTION THUS FAR HAS BEEN HOW MUCH DYNAMIC SUPPORT WILL BE AVAILABLE TO COMBINE WITH THE INSTABILITY TO POTENTIALLY GENERATE SEVERE STORMS. INDICATIONS ARE THAT THE BEST SUPPORT WILL SHEAR OFF TO OUR NORTH AND BELIEVE THE LATEST SPC OUTLOOK HANDLES THE SITUATION WELL WITH A MARGINAL RISK FOR SVR ACROSS MOST OF THE REGION WITH A SLIGHT RISK RIGHT UP TO OUR WESTERN DOORSTEP. 850MB WINDS DO INCREASE AND GIVE US A SUBSTANTIAL HODOGRAPH...BUT WITH THE SLOW MOVEMENT OF THE FRONT THIS WILL NOT BE UNTIL EARLY TONIGHT WHICH IS AFTER PEAK HEATING AND MAXIMUM INSTABILITY. ALSO...BELIEVE OUTFLOW FROM CURRENT CONVECTION ACROSS THE OHIO VALLEY WILL RUN OUT AHEAD OF THE FRONT AND KICK OFF THUNDERSTORMS DURING THE AFTERNOON..LIKELY BOTTOM LINE IS TO EXPECT VIGOROUS STORMS TO DEVELOP WITH PEAK TIME MID/LATE AFTERNOON INTO THE EVENING WITH ANOTHER ROUND OF WEAKENING STORMS MOVING IN FROM THE WEST WITH THE FRONT EARLY TONIGHT. THINGS THEN START TO WIND DOWN AFTER ABOUT 2AM AS THE LINGERING ACTIVITY SINKS SOUTH THROUGH THE REGION. ALSO...THERE HAS BEEN SOME SIGNIFICANT RAINFALL DURING THE PAST WEEK OR SO AND STORMS TODAY WILL BE IN A VERY MOIST ENVIRONMENT. EXPECT TORRENTIAL DOWNPOURS AND SOME LOCALIZED FLOODING...AND POSSIBLY SOME LARGER SCALE HYDRO ISSUES IF SIGNIFICANT TRAINING DEVELOPS. TEMPERATURES TODAY SHOULD BE A FEW DEGREES WARMER THAN YESTERDAY WITH MID/UPPER 80S EAST OF THE BLUE RIDGE AND UPPER 70S/LOWER 80S TO THE WEST. WITH DEW POINTS IN THE 60S THIS WILL MAKE FOR A MUGGY MONDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 400 AM EDT MONDAY... AT 12Z TUE...WE SHOULD SEE A PRE-FRONTAL TROUGH ACROSS EASTERN VA INTO NORTH CENTRAL NC...WITH THE TRUE FRONTAL BOUNDARY LAGGING BACK ACROSS WV...AS WILL BE THE SUPPORTING UPPER TROUGH. UPPER-LEVEL SUPPORT WILL BE DIMINISHING AS THE DAY PROGRESSES WITH THE MAIN DYNAMICS SHIFTING INTO THE NORTHEAST U.S. HOWEVER...LEFTOVER CONVECTIVE BOUNDARIES AND A LINGERING MOIST/UNSTABLE AIR MASS SHOULD PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS/THUNDERSTORMS...ALBEIT NOT AS NUMEROUS ON MON IN ADVANCE OF/ALONG THE FRONT. MAIN FOCUS FOR TUESDAY SHOULD BE CLOSEST TO THE LINGERING FRONTAL BOUNDARY...ROUGHLY LYH-MTV-TNB EASTWARD...AND DIURNAL CONVECTION FROM DIFFERENTIAL HEATING AND THE LAGGING UPPER TROUGH SUPPORT ACROSS THE WESTERN MOUNTAINS. WOULD EXPECT THE CHANCE FOR PRECIPITATION TO DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING...WITH LITTLE ACTIVITY EXPECTED AFT 04Z WED. MAX TEMPS WILL BE SLIGHTLY COOLER ACROSS THE WEST...BUT STILL WELL INTO THE 80S EAST OF THE BLUE RIDGE. WED-THU WILL FEATURE AN INCREASINGLY SUMMERLIKE PATTERN. 500MB HEIGHTS RISE TOWARD 588DM DURING THIS TIME FRAME AS A BROAD SUBTROPICAL RIDGE BUILDS NORTHWESTWARD FROM THE BAHAMAS. THE REMNANT FRONTAL BOUNDARY WILL BE LOCATED FROM CENTRAL AL/CENTRAL GA INTO SC/NC AT THE BEGINNING OF THE PERIOD...BUT DRIFT NORTHWARD TOWARD OUR CWA BY FRI. FOR WED-THU...DEEP TROPICAL MOISTURE WILL BE HELD SOUTH OF THE REGION...BUT DIFFERENTIAL HEATING WILL LIKELY TRIGGER ISOLATED AFTERNOON SHOWERS/THUNDERSTORMS ALONG THE SOUTHWEST PART OF THE BLUE RIDGE FROM WATAUGA UP INTO GRAYSON...WITH A SLIGHTLY FURTHER NORTHWARD TREND OF THIS ACTIVITY ON THU. BY FRI...WITH DEEP TROPICAL MOISTURE RETURNING TO MUCH OF THE FORECAST AREA...ESPECIALLY SOUTH OF THE I-64 CORRIDOR...WOULD EXPECT A GREATER PROBABILITY AND COVERAGE OF AFTERNOON SHOWERS/THUNDERSTORMS...ESPECIALLY WEST AND SOUTH. TWO FEATURES TO KEEP AN EYE ON THROUGH THE PERIOD...A POSSIBLE TROPICAL DEPRESSION FORMING IN THE CENTRAL GULF LATE IN THE WEEK...WHICH AT A MINIMUM WILL ALLOW DEEP TROPICAL MOISTURE TO BEING TRACKING NORTHWARD AROUND THE SUBTROPICAL RIDGE...AND A FRONTAL BOUNDARY APPROACHING FROM THE NORTH. THIS LATER FEATURE HAS A LIMITED CHANCE OF MAKING IT DOWN INTO THE CWA GIVEN THE BUILDING HEIGHTS AND BLOCKING FLOW ALOFT. COOLING BEHIND THE FRONT TUESDAY IS MINIMAL...WITH ONLY A BRIEF DROP IN 850MB TEMPS. INCREASING AMOUNTS OF SUNSHINE AND BUILDING HEIGHTS ALOFT ALONG WITH DOWNSLOPE WESTERLY FLOW WILL ACTUALLY YIELD MAX TEMPS HIGHER TUE THAN ON MON. WARMING WILL CONTINUE INTO THE LATER HALF OF THE WEEK WITH POCKETS OF 850MB TEMPS EXCEEDING +20C ACROSS MUCH OF THE CWA. THIS SHOULD ALLOW AREAS EAST OF THE BLUE RIDGE TO POKE INTO THE LOW 90S WED-FRI...WITH MID TO UPPER 70S MOUNTAINS AND WELL INTO THE 80S ELSEWHERE. MIN TEMPS WILL SHOW A SLIGHT DECREASE TUE IN THE WEST BEHIND THE FRONT AND WED AS A RESULT OF DRIER AIR...BUT OTHERWISE SHOULD BE ABOVE NORMAL. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 430 AM EDT MONDAY... AN EXTENDED PERIOD OF WARM AND HUMID CONDITIONS APPEAR LIKELY WITH SCATTERED TO OCCASIONALLY NUMEROUS DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. THE DOMINANT FEATURE THROUGH THE PERIOD WILL BE A LARGE SUBTROPICAL UPPER RIDGE...DRIFTING SLOWLY WEST THROUGH THE PERIOD FROM THE SOUTHEAST STATES INTO THE MID-SOUTH. A FRONTAL BOUNDARY/BAROCLINIC ZONE WILL LIKELY REMAIN NORTH OF THE REGION MUCH OF THE PERIOD WITH THE BEST THREAT OF STRONGER THUNDERSTORMS AND ASSOCIATED BETTER DYNAMICS REMAINING ACROSS THE OH VALLEY INTO THE NORTHEAST. HOWEVER...THERE IS AGREEMENT AMONG THE LONG RANGE MODELS OF A POSSIBLE BACKDOOR FRONT DRIFTING INTO THE REGION OVER THE WEEKEND. THIS COULD SERVE TO ENHANCE CONVECTION SAT-SUN. THIS BOUNDARY IS LEFT LINGERING UNDER THE UPPER RIDGE INTO EARLY NEXT WEEK. THESE FEATURES COMBINED WITH DEEP TROPICAL MOISTURE...POSSIBLY FROM A TROPICAL DEPRESSION IN THE CENTRAL/EASTERN GULF BY THE WEEKEND/EARLY NEXT WEEK...SHOULD YIELD ABOVE AVERAGE DIURNAL CONVECTION ALONG WITH LOCALLY HEAVY RAINFALL...BUT OVERALL THE SEVERE THREAT APPEARS LOW. MIN TEMPERATURES WILL BE NOTABLY ABOVE NORMAL...WITH MAX TEMPS NEAR TO SLIGHTLY ABOVE NORMAL...THANKS TO THE INCREASINGLY HIGH DEWPOINTS/RH LEVELS. LOWS 60S MOUNTAINS TO NEAR 70 PIEDMONT AND HIGHS UPPER 70S TO AROUND 80 MOUNTAINS TO THE LOWER 90S PIEDMONT. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 130 PM EDT MONDAY... WILL FOLLOW HIGH-RES MODELS THIS AFTERNOON INTO EVENING THEN MORE OF THE GFS/WRF OVERNIGHT-18Z TUESDAY. AVIATION CONCERNS THIS AFTERNOON WILL CENTER AROUND TSRA AND GUSTY SW WINDS. RADAR SHOWING STORMS ISOLATED/WIDELY SCATTERED FROM TRI- SOUTH OF ROA...WITH A BETTER LINE OF STORMS FURTHER WEST FROM CRW-HTS SOUTH INTO SE KY. THINK ROA/LYH WILL HAVE THE TSRA INVOF TERMINALS AT THE START OF THE TAF PERIOD WITH THE REST OF TERMINALS STARTING AFTER 19Z-20Z. SINCE THE COVERAGE IS MORE SPOTTY THIS AFTERNOON WILL NOT GO WITH PREDOMINANT THUNDER IN THE TAFS...BUT HAVE TEMPO AT ROANOKE. SOUTHWEST WINDS WILL BE IN THE 8-15 KT RANGE WITH GUSTS OVER 20 KTS. AS WE HEAD TOWARD LATE AFTERNOON/EVENING THE MORE ORGANIZED STORMS WILL MOVE TOWARD BLF/LWB THEN SHIFT TO BCB/ROA IN THE 23Z-02Z TIME FRAME. WILL STILL HAVE RAIN SHOWERS DOMINATE WX WITH TEMPO THUNDERSTORMS. THIS ACTIVITY MOVES EAST THROUGH THE EVENING BUT LOOKS TO WEAKEN SOMEWHAT WITH MAINLY SHOWERS FOLLOWING THE MAIN LINE OF STORMS IN THE WEST. DEPENDING ON HOW MUCH WIND FOLLOWS THE SHOWERS WILL DETERMINE EXTENT OF ANY FOG OR LOWER CIGS. WENT A TAD MORE OPTIMISTIC THAN THE 12Z GFS BUT STILL LOOKING AT MVFR CIGS/VSBYS IN THE WRN TERMINALS BLF/LWB...WITH MOST TAF SITES INCREASE TO VFR AFTER 12-13Z TUESDAY. THE WINDS WILL SHIFT MORE TO THE WEST-WNW BY LATE TUESDAY MORNING ALLOWING FOR MORE DRYING LEE OF THE APPALACHIANS. STILL SOME QUESTION HOW FAR THE DEEPER MOISTURE MAKES IT EAST OF THE FORECAST AREA WITH SOME HINT OF POSSIBLE TSRA DEVELOPMENT ALONG/EAST OF A LYH/DAN LINE TUESDAY AFTERNOON. ADDITIONALLY UPSLOPE CLOUDINESS AND A FEW LIGHT SHOWERS CANNOT BE RULED OUT AT BLF/LWB WITH LOW END VFR CIGS. EXTENDED AVIATION DISCUSSION... THE REST OF THE WEEK WILL BE SUMMER LIKE AFTER A BRIEF DRY PERIOD TUESDAY NIGHT INTO WEDNESDAY. WILL BE HEATING UP WITH DIURNALLY DRIVEN CONVECTION MAINLY OVER THE MTNS. EXPECT TO SEE FOG AND POSSIBLE LOW STRATUS BY THURSDAY MORNING INTO THE WEEKEND MORNING AT BCB/LWB...AND POSSIBLY LYH/DAN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS NEAR TERM...MBS/WP SHORT TERM...RAB LONG TERM...RAB AVIATION...WP
Hazardous weather outlook, Jun 8, 4:41 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 441 AM EDT MON JUN 8 2015 NCZ003>006-019-020-VAZ032>035-043>047-058-059-091100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 441 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091100- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 441 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN...RESULTING IN AREAS OF FLOODING OR FLASH FLOODING. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Jun 8, 12:41 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT MON JUN 8 2015 VAZ013-014-017-081715- MONTGOMERY-FLOYD-PULASKI- 1241 PM EDT MON JUN 8 2015 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI...NORTHWESTERN FLOYD AND SOUTHWESTERN MONTGOMERY COUNTIES... AT 1240 PM EDT...A STRONG THUNDERSTORM WAS OVER COPPER VALLEY... MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHRISTIANSBURG... PILOT... GRAYSONTOWN... COPPER VALLEY... AND CHILDRESS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3694 8057 3703 8061 3715 8032 3701 8026 TIME...MOT...LOC 1640Z 246DEG 29KT 3701 8052 CF
Special weather statement, Jun 8, 1:45 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 8 2015 VAZ017-022-033-034-081830- FLOYD-ROANOKE-BEDFORD-FRANKLIN- 145 PM EDT MON JUN 8 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN...NORTHEASTERN FLOYD AND SOUTHWESTERN BEDFORD COUNTIES... AT 145 PM EDT...A STRONG THUNDERSTORM WAS OVER BOONES MILL...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKY MOUNT... BOONES MILL... STEWARTSVILLE... HUDDLESTON... AND COPPER HILL. IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3715 7939 3692 8021 3711 8019 3734 7963 TIME...MOT...LOC 1745Z 251DEG 27KT 3711 7999 AS
Special weather statement, Jun 8, 2:41 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT MON JUN 8 2015
VAZ017-081900-
FLOYD-
241 PM EDT MON JUN 8 2015
...STRONG THUNDERSTORMS CONTINUES TO AFFECT FLOYD COUNTY...
AT 236 PM EDT...A STRONG THUNDERSTORM WAS OVER INDIAN
VALLEY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
INDIAN VALLEY...
WILLIS...
ALUM RIDGE...
AND COPPER VALLEY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. THUNDERSTORMS HAVE BEEN RE-GENERATING NEAR
INDIAN VALLEY...AND MAY CONTINUE TO DO SO...RESULTING IN REPEAT
RAINFALL OVER THE SAME AREA. RADAR ESTIMATES THAT BETWEEN 1.5 AND
2.0 INCHES OF RAIN HAS ALREADY FALLEN BETWEEN INDIAN VALLEY AND ALUM
RIDGE.
FOR YOUR SAFETY...DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3693 8064 3697 8055 3700 8052 3701 8052
3699 8049 3702 8045 3702 8041 3701 8039
3702 8035 3704 8033 3686 8027 3686 8029
3683 8033 3683 8034 3681 8035 3679 8053
TIME...MOT...LOC 1836Z 254DEG 14KT 3689 8056
11Special weather statement, Jun 8, 3:04 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT MON JUN 8 2015
VAZ033-081930-
FRANKLIN-
304 PM EDT MON JUN 8 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS NEAR CALLAWAY...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FERRUM...
BURNT CHIMNEY...
CALLAWAY...
AND WIRTZ.
LAT...LON 3686 8006 3701 8012 3703 8010 3703 8011
3704 8011 3717 7980 3691 7970
TIME...MOT...LOC 1904Z 254DEG 14KT 3698 8001
11Special weather statement, Jun 8, 3:12 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT MON JUN 8 2015
VAZ045-081945-
CAMPBELL-
312 PM EDT MON JUN 8 2015
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...
AT 311 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALTAVISTA...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CONCORD...
EVINGTON...
AND RUSTBURG.
LAT...LON 3708 7920 3711 7920 3712 7922 3710 7923
3713 7925 3711 7928 3710 7930 3714 7934
3712 7935 3712 7938 3710 7938 3713 7940
3727 7931 3737 7899 3729 7895 3726 7892
3712 7887
TIME...MOT...LOC 1911Z 254DEG 14KT 3717 7932
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:41 PM EDT | Special Weather Statement | RNK | City of Radford | 34 min |
| Jun 8, 1:45 PM EDT | Special Weather Statement | RNK | Franklin | 45 min |
| Jun 8, 2:41 PM EDT | Special Weather Statement | RNK | Floyd | 19 min |
| Jun 8, 3:04 PM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| Jun 8, 3:12 PM EDT | Special Weather Statement | RNK | Campbell | 33 min |
| Jun 8, 3:43 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 47 min |
| Jun 8, 3:59 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Jun 8, 4:21 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 39 min |
| Jun 8, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Patrick, Pulaski | 43 min |
| Jun 8, 4:43 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 32 min |
| Jun 8, 4:46 PM EDT | Special Weather Statement | RNK | Carroll, Patrick | 59 min |
| Jun 8, 4:54 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick | 3 hr |
| Jun 8, 5:07 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 38 min |
| Jun 8, 5:30 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 60 min |
| Jun 8, 5:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 40 min |
| Jun 8, 5:38 PM EDT | Special Weather Statement | RNK | Franklin, Patrick, City of Martinsville | 67 min |
| Jun 8, 5:58 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 62 min |
| Jun 8, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 66 min |
| Jun 8, 6:34 PM EDT | Special Weather Statement | RNK | Henry | 56 min |
| Jun 8, 6:43 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 32 min |
| Jun 8, 6:52 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 53 min |
| Jun 8, 6:58 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 47 min |
| Jun 8, 7:17 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 28 min |
| Jun 8, 7:39 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jun 8, 7:50 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Giles, Montgomery, Pulaski, City of Galax and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.